Hi all am new to this site.I was diagnosed with an underactive thyroid 20 years ago.I was tired all the time,put on weight and no interest

I was put on 125 mg of thyroxine then increased to 150mg then 175mg they then wanted to put me on 200mg.I have reduced my dose myself to 100mg i feel no different then when i was on the higher dose.I would like to stop altogether would it be safe

8 Replies

oldestnewest
  • Welcome! I hope you find this site as helpful as I do.

    Ultimately stoping your meds will not do your health any good. May I ask why you want to stop if you don't feel any better on a lower dose than a higher dose? Do you mean you never feel well? It would be far better to optimise your treatment than to stop it.

  • Hi puncturedbicycle thanks for your reply.I feel that if i don't feel any better on a lower dose than a higher dose is ther any point in taking them at all.My weight has ballooned by 3 stone and istillhave no energy

  • How long have you been on the highest dose?

    If you're currently undertreated, and your gp thinks you are, you will feel ill. So if you reduce meds, you will still feel ill, possibly not worse but not better. Wouldn't it be better to try being on the right dose and see if there is any improvement?

    Do you have your last test results with ranges?

    It sounds like you should start on the 200mcg your gp has asked you to take and see how you feel in six weeks. If no better, you might want to consider some changes. Have you been tested for ferritin, iron, folates. b12 and d? These will help your t4 work for you and if your levels are low your meds may not be working well.

    The other thing to consider is if you stop your meds you will have to go back on them at some stage, so why not start trying to optimise your treatment now rather than waiting until you get properly ill from untreated hypothyroidism? You have already gained three stone - weigh gain may continue until you get your thyroid problem sorted out. The good news is that once you're on enough and/or the right kind of meds, the weight should go, or at least it should be much easier to lose.

  • I was on the 175 for about 18 months and didn't feel any different i didn't go up to the 200 instead dropped my dose to 100.I never get any actual results my gp just says you need to up your dose.I was getting anxiety attacks on the higher dose and when i read a thyroid book it had a list of things which you could get if they were over medicating you on thyroxine.I ticked alot of the boxes including anxiety attacks

  • Anxiety can also be a hypo symptom (meaning you need more rather than less medication). I get crazy anxiety if I try to reduce my dose of levo. try taking your resting pulse and temperature. They should reveal something about how well-replaced you are.

    If you increase your dose and don't feel better or feel worse, it means that you need to find out why. It only take six to eight weeks for your levels to stabilise, and you should definitely have a follow-up test within three months to see how you've reacted to the increase.

    Have you had your cholesterol tested? This is one thing that can go wrong over time if you're undermedicated/unmedicated.

    I get the feeling you don't trust your gp. Is that true?

    The best thing would be to ask for a printout of your results and ranges and post them here. You're entitled to them, though the receptionist may have to check with the gp to get the okay.

  • You need to get into the habit of ALWAYS asking for print-outs of your results, with ranges. Go back to your doctor and ask for prints of your last 2 or 3 sets of results. This will start to give you an idea of patterns and changes, it will also tell you whether the correct range of tests have been done.

    You need to have TSH, but also T4 and FT3. Labs often refuse to do these but they are essential, especially if you've been on thyroxine for many years. Thyroxine is T4 and inactive hormone. The body converts the T4 that you take into T3 and some people have problems with conversion. You can't know if you are one of those people unless you have your FT3 level measured.

    If you are still feeling unwell on any dose of thyroxine then it is likely that you have problems with your adrenals and/or vitamin and mineral levels and possibly kidneys.

    You need to get your Vit D, Vi B12, iron, folate and ferritin levels measured and ask for the results. Your doctor will almost certainly tell you they are normal because they are in range. You aren't interested in what the lab says about your results, they need to be well within range for your thyroid meds to work properly.

    Ask for your kidney function to be tested. I'm beginning to realise that this is a commonly overlooked area and that poor kidney function is an effect of hypothyroidism. I treat mine using alpha lipoic acid.

    Finally, order the saliva cortisol test from Genova UK or Blue Horizon (instructions here thyroiduk.org.uk/tuk/testin... and thyroiduk.org.uk/tuk/testin... )

    If you have been hypo for many years it is highly likely that you also have adrenal problems and this will also stop your thyroid meds from working properly. There's a good adrenal questionnaire here adrenalfatigue.org/take-the...

  • Welcome to the site. Already useful advice given but we really need to know your results and the ranges so as to make it personal to you. With the thyroid there are no quick fixes as it takes time to be stable on a dose before it can be retested but there are a lot of knowledgable people on this site and excellent advice given. What the doctors say is normal isn't necessarily so and just giving out thyroxine may not address the problem as we need other things to be balanced as well, minerals and vitamins may well be low so you may not be converting properly the T4 into the T3 our cells need. It may sound rather daunting but its the first step to feeling better.

  • Thankyou for your reply Silverfox7.I now know that i will have to ask my gp for my results and will post them on the site whem i get them

You may also like...